May 2007
Volume 48, Issue 13
Free
ARVO Annual Meeting Abstract  |   May 2007
Retinal Pigment Epithelium Tears After Intravitreal lnjection of Bevacizumab (Avastin) for Exudative Age-Related Macular Degeneration in Patients With Serous Pigment Epithelial Detachments
Author Affiliations & Notes
  • S. M. Ronan
    Ophthalmology, University of Michigan WK Kellogg, Ann Arbor, Michigan
  • S. G. Elner
    Ophthalmology, University of Michigan WK Kellogg, Ann Arbor, Michigan
  • M. W. Johnson
    Ophthalmology, University of Michigan WK Kellogg, Ann Arbor, Michigan
  • S. J. Saxe
    Ophthalmology, University of Michigan WK Kellogg, Ann Arbor, Michigan
  • D. N. Zacks
    Ophthalmology, University of Michigan WK Kellogg, Ann Arbor, Michigan
  • Footnotes
    Commercial Relationships S.M. Ronan, None; S.G. Elner, None; M.W. Johnson, None; S.J. Saxe, None; D.N. Zacks, None.
  • Footnotes
    Support None.
Investigative Ophthalmology & Visual Science May 2007, Vol.48, 3376. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      S. M. Ronan, S. G. Elner, M. W. Johnson, S. J. Saxe, D. N. Zacks; Retinal Pigment Epithelium Tears After Intravitreal lnjection of Bevacizumab (Avastin) for Exudative Age-Related Macular Degeneration in Patients With Serous Pigment Epithelial Detachments. Invest. Ophthalmol. Vis. Sci. 2007;48(13):3376.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose:: Intravitreal bevacizumab (Avastin, Genentech, Inc., San Fransisco, CA) treatment of exudative age-related macular degeneration (AMD) has become an important part of clinical retinal practice. To date, there have been few detailed reports of serious ocular complications of intravitreal injection of bevacizumab. The report a potentially devastating complication of the intravitreal injection of bevacizumab in patients with neovascular AMD.

Methods:: In this retrospective case series, we report four cases of retinal pigment epithelium tears (RPE) after intravitreal bevacizumab injection in neovascular age-related macular degeneration. The total number of intravitreal injections of bevacizumab were compiled in order to estimate the incidence of this complication.

Results:: In each case, the RPE tear was preceded by an RPE detachment with a serous component. Addition, all tears occurred within the first week to the sixth week following the injection. From October 2005 to June 2006 the University of Michigan Retinal Service performed a total of 345 intravitreal bevacizumab injections in 174 patients with four RPE tears but no other significant ocular complications noted. This suggests that the incidence of this complication may exceed 1%.

Conclusions:: Although RPE tears are known to occur spontaneously in patients with CNV in AMD, the close temporal association between the drug injection and the onset of the RPE tear in these patients suggests an association. RPE tears may develop after intravitreal bevacizumab injection in patients found to have pre-existing pigment epithelial detachment with a serous component. Regardless of whether the injection of bevacizumab leads to or simply hasten the development of RPE tears, caution should be exercised when treating neovascular AMD with a serous component. In addition, the risk of RPE tears should be discussed with patients considering this intervention.

Keywords: age-related macular degeneration • retinal pigment epithelium • drug toxicity/drug effects 
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×